Chemotherapy-Induced Amenorrhea – An Update

C. Liedtke, L. Kiesel
2012 Geburtshilfe und Frauenheilkunde  
Introduction ! About 25% of all breast cancers are diagnosed in premenopausal women and about 15 % occur in women under 45 years of age [1] [2] [3] . With the increasing survival rates of (premenopausal) patients with breast cancer the long-term consequences of oncological therapy are gaining in importance [4] [5] [6] . Accordingly, increasing numbers of studies are focusing on the recognition, treatment and prevention of chemotherapy-associated late sequelae [7]. One of the consequences of
more » ... consequences of che-Abstract ! Because of the heterogeneity in the definition of chemotherapy-induced amenorrhea (CIA) there are distinct differences in the literature with regard to its incidence as well as its dependence on various influencing factors. The occurrence of CIA varies greatly depending on the applied chemotherapy. The pathogenesis of CIA is especially based on a reduction of ovarian reserves. Various sonographic and biochemical factors can be used to exclude or confirm CIA. This is particularly important when an endocrine therapy with tamoxifen is not possible and the use of aromatase inhibitors is under consideration. CIA and especially the frequently thereby resulting early menopause can lead to pronounced restrictions in the quality of life of the affected patients, not least due to the resulting infertility. On the other hand, various studies have shown that CIA may have a positive prognostic significance. Thus, the identification of measures to prevent CIA (for example, through the use of GnRH analogues) is of particular importance.
doi:10.1055/s-0032-1328071 fatcat:52ean7phzjhipedhzx6msi2a3e